Hail, Harlan
- When
- July 1, 8:20 PM CST
- Where
- Harlan County, 2 mi S of Mascot
- Measured
- 1 in hail
- Crop damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 40.233, -99.533
A devastating hail storm hit a small section of south central Nebraska. The storm developed east of Oxford, and then moved straight south between Stamford and Orleans in western Harlan county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A devastating hail storm hit a small section of south central Nebraska. The storm developed east of Oxford, and then moved straight south between Stamford and Orleans in western Harlan county. Wind driven hail, as big as golf balls at times, ravaged corn, soybeans and unharvested wheat along a 10 to 15 mile path. Anywhere from 12,000 to 20,000 acres of crops were damaged or destroyed. In some cases, the soybeans were pummeled down to the dirt and the corn stalks were stripped clean. Monetary crop loss from this one storm will be over 6 million dollars. In general, it was too late in the season to re-plant.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 1, 5:40 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 640 PM CDT FRI JUL 01 2005 .UPDATE...QUICK UPDATE TO INCREASE THUNDERSTORM COVERAGE OVERNIGHT AS SANDHILLS CONVECTION STILL APPEARS LIKELY TO EVOLVE INTO SOUTHEASTWARD MOVING MCS. QUESTION IS HOW SEVERE INITIALLY...AS SO FAR THAT WHICH HAS MOVED INTO OUR CWFA HAS RUN INTO A WALL OF STABILITY. .PREV DISCUSSION...SHORT TERM...TONIGHT THROUGH 12Z MONDAY...MAIN CONCERNS WILL BE CHANCES FOR PRECIPITATION/SEVERE WEATHER THROUGH THE PERIOD. CONVECTION ALREADY GOING IN NORTH CENTRAL NEBRASKA THIS AFTERNOON. ANOTHER AREA OF CONVECTION IS DEVELOPING IN THE VICINITY OF THE FRONTAL BOUNDARY IN NORTHEAST COLORADO AND THE NEBRASKA PANHANDLE AHEAD OF THE SHORT WAVE AS IT MAKES ITS WAY INTO THE PLAINS. EXPECT THAT THIS CONVECTION WILL BE THE START OF WHAT WILL BE AFFECTING THE FORECAST AREA A LITTLE LATER THIS AFTERNOON AND TONIGHT. EXPECT THAT SEVERE WEATHER SHOULD BE OF AN ISOLATED NATURE AND MOSTLY IN THE WEST WHERE CAPE IS GREATEST AND CIN IS THE LEAST. THE SHORT WAVE MOVES THROUGH THE FORECAST AREA LATE TONIGHT. ANOTHER SHORT WAVE MOVES INTO THE PLAINS AND STRENGTHENS AS IT CROSSES THE AREA. THE SURFACE FRONT MOVES THROUGH LATE SATURDAY AFTERNOON. THE SURFACE FRONT LINGERS ACROSS THE FORECAST AREA ON SUNDAY AND FINALLY MOVES TO THE EAST SUNDAY NIGHT. HAVE KEPT CHANCE POPS FOR SUNDAY SINCE THE BOUNDARY IS ACROSS THE AREA. SUNDAY NIGHT THE FRONT LINGERS IN THE EAST/SOUTHEAST PART OF THE FORECAST AREA. THIS APPEARS THAT THIS MIGHT BE THE BEST CHANCE OF SOME SEVERE WEATHER...WITH THE BOUNDARY IN THE VICINITY. LONG TERM...MONDAY THROUGH THURSDAY. MAY HAVE SOME LINGERING PRECIP BEHIND FRONT MONDAY MORNING BUT BY AFTERNOON...ATMOSPHERE DRIES OUT. WITH FRONT STALLING IN SOUTHERN PORTION OF KANSAS...A FEW STORMS MAY DEVELOP IN THE WESTERN HIGH PLAINS AND DRIFT ACROSS NORTH CENTRAL KANSAS MONDAY NIGHT AND HAVE ADDED SMALL POPS IN THIS AREA. NEXT CHANCES FOR PRECIP IS ON TUESDAY NIGHT AS STILL AROUND ROUND OF STORMS LOOKS LIKELY IN THE WESTERN HIGH PLAINS. THESE SHOULD SPREAD EAST ALONG A WEAK SURFACE BOUNDARY INTO THE WESTERN PORTIONS OF FORECAST AREA BY SUNSET. PRECIP SHOULD EXIT THE AREA BY MIDDAY WEDNESDAY AS SURFACE BOUNDARY PUSHES THROUGH THE AREA. AFTER THIS...UPPER RIDGE BUILDS IN AND WEATHER CONDITIONS WILL BE MORE TYPICAL FOR JULY AS HOT AND BASICALLY DRY WILL REMAIN THE FORECAST. AFTERNOON TEMPS WILL BE IN THE UPPER 80S TO MIDDLE 90S. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && JCB/KISNER/MORITZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 550 PM CDT FRI JUL 1 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-021200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 550 PM CDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL NEBRASKA EARLY THIS EVENING WILL REMAIN BELOW SEVERE LIMITS. BY LATE EVENING...THUNDERSTORMS OVER WESTERN NEBRASKA WILL HAVE ORGANIZED...AND START TO MOVE SOUTHEAST INTO SOUTH CENTRAL NEBRASKA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND OVERNIGHT...WITH HAIL THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE. THE THUNDERSTORMS WILL MOVE ACROSS ACROSS NORTH CENTRAL KANSAS VERY LATE THIS EVENING...AND AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY...MOSTLY DURING THE LATE AFTERNOON AND NIGHT TIME. SOME STORMS SUNDAY AFTERNOON AND SUNDAY NIGHT MAY HAVE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) NOAA/NWS/MORITZ
The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452510, 5452511, 5452512.